Hail, Golden Valley
- When
- June 17, 1:20 AM MST
- Where
- Golden Valley County, 9 mi S of Barber
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.190, -109.380
A supercell thunderstorm moved across portions of the northern counties in the Billings Forecast Area. Large hail combined with strong winds resulted in many broken windows across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A supercell thunderstorm moved across portions of the northern counties in the Billings Forecast Area. Large hail combined with strong winds resulted in many broken windows across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 17, 12:16 AM MST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
116 AM MDT SUN JUN 17 2007
.SHORT TERM...VALID FOR SUN AND MON...
UPDATE TO ZFP AND WRKAFP FOR SEVERE THUNDERSTORM WATCH FOR NW/N
CENTRAL PORTION OF AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH APPROACHING 700 MB FRONT THROUGH EARLY MORNING. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST. INDICATIONS
ARE THAT A MEAN RIDGE WILL BE BUILDING IN PLACE BY MID WEEK.
TUESDAY AND WEDNESDAY WILL BE THE TRANSITION DAYS AS NORTHWEST
FLOW GETS REPLACED. TEMPERATURES SHOULD BE MODERATING TO ABOVE
SEASONAL AVERAGES BY THE END OF THE WEEK. THE ECMWF WAS THE MOST
AGGRESSIVE IN BUILDING THE RIDGE...BUT ITS AGGRESSIVENESS LOOKS A
BIT TOO MUCH COMPARED TO ENSEMBLE MEMBERS. WILL GO WITH THE
CONSERVATIVE APPROACH...BUT IF THE ECMWF VERIFIES...THE FORECAST
WILL HAVE TO BE WARMED UP AND DRIED OUT. LEFT LOW POPS IN THROUGH
THE ENTIRE PERIOD AS GFS WAS SENDING A SERIES OF WAVES THROUGH
THE AREA DURING THE ENTIRE TIME. THERE WILL BE 12-18 HOUR DRY
PERIODS BUT THAT VERY DIFFICULT TO PIN POINT AT THE PRESENT TIME
WITH THE TIMING OF WAVES...SO KEPT POPS NEAR CLIMATOLOGY. THE GFS
WAS POINTING TO A RIDGE RIDING EVENT...WHILE THE ECMWF WAS HEADED
MORE FOR A HOT AND DRY PATTERN. TIME WILL TELL. HUMPHREY
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST OVERNIGHT...WITH A FEW ISOLATED
THUNDERSTORMS PRIMARILY CONFINED TO SOUTHEAST MONTANA. SCATTERED SHOWERS
ARE EXPECTED TO DEVELOP ACROSS THE AREA BY SUNDAY AFTERNOON WITH
MAINLY VFR CONDITIONS...AND ONLY SCATTERED MVFR CONDITIONS. MEIER
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 059/072 048/072 052/079 053/078 057/084 058/086 058/085
44/T 32/T 22/T 22/T 22/T 22/T 22/T
LVM 048/068 038/071 043/077 045/077 048/083 047/083 047/084
64/T 32/T 22/T 22/T 22/T 22/T 22/T
HDN 057/075 050/072 050/082 052/083 057/086 055/089 056/088
44/T 32/T 22/T 22/T 22/T 22/T 22/T
MLS 060/075 052/073 052/080 054/079 056/084 059/087 058/089
64/T 33/T 22/T 22/T 22/T 22/T 22/T
4BQ 060/082 051/070 051/081 053/082 056/084 057/089 058/089
43/T 32/T 22/T 22/T 22/T 22/T 22/T
BHK 058/073 049/068 050/077 054/077 055/082 057/086 058/086
74/T 33/T 22/T 22/T 22/T 22/T 22/T
SHR 057/074 047/073 047/079 049/080 052/082 053/086 053/085
43/T 32/T 22/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 8 AM MDT THIS
MORNING FOR ZONES 28-29-41-42-63.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 125 AM MDT SUN JUN 17 2007 MTZ028>042-056>058-063>068-WYZ098-099-180730- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 125 AM MDT SUN JUN 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF 65 MILES AN HOUR WILL BE POSSIBLE OVER WHEATLAND...GOLDEN VALLEY...MUSSELSHELL...AND NORTHERN SWEET GRASS COUNTIES TONIGHT. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF 65 MILES AN HOUR WILL BE POSSIBLE OVER WHEATLAND...GOLDEN VALLEY...MUSSELSHELL...AND NORTHERN SWEET GRASS COUNTIES EARLY SUNDAY MORNING. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
949 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 10 W RAPELJE 45.99N 109.48W
06/16/2007 E1.00 INCH SWEET GRASS MT TRAINED SPOTTER
0607 PM HAIL 16 N BILLINGS HEIGHTS 45.83N 108.46W
06/16/2007 E2.00 INCH YELLOWSTONE MT STORM CHASER
&&The Billings radar (KBLX), 70 km away, was scanning. The volume nearest the first event began at 08:20 UTC.
32 hail. Local standard time, as filed.
Cars were dented by golf ball size hail.
Windows were broken by golf ball size hail.
Crop damage was reported along with windows broken on the west side of the house. Hail drifts were also inside the house. Spotter also reported damaged windshields and roof. Estimated wind gust was 60 mph.
Skylights and windows were broken on a house. Roof damage was also reported.
The hail was reported to be lens shaped.
Numerous windows were broken and crops flattened.
Hail produced holes in a roof.
Windows were broken by golf ball size hail.
Hail swath was three miles wide. One home reported car, roof, and skylight damage.
Windshield broken as a result of golf ball size hail.
Trailer house windows broken as a result of golf ball size hail. Hail was in drifts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39420, 39421, 39422, 39423, 39424, 39425, 39426, 39428, 39430, 39432, 40316, 39433, 40097, 40099, 40100, 40101, 40103, 40105, 40106, 40107, 40108, 40109, 40116, 40117, 40120, 40122, 40123, 40124, 40125, 40126, 40127, 40128.